New Mexico, 2004

High Wind in New Mexico, May 11, 2004

May 11, 2004 · NWS ABQ · 2 events in 2 counties and zones

Mountain peaks across west central and north central New Mexico were buffeted by sustained high winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Mountain peaks across west central and north central New Mexico were buffeted by sustained high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 1:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, May 11, 1:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT TUE MAY 11 2004

.DISCUSSION...NO CHANGES PLANNED TO PREVIOUS HIGH WIND WARNING/WIND
ADVISORY AREAS FOR TONIGHT. PROBABLY JUMPED THE GUN ON THE WIND
ADVISORY FOR THE UPPER GILA REGION AND SOUTH CENTRAL MOUNTAINS
EARLIER...SURPRISE...BUT WILL NOT CANCEL AT THIS POINT. 60-70 KNOT
MID-LEVEL WIND MAX PASSING OVER NC/NW NEW MEXICO TONIGHT...SO
POTENTIAL EXISTS FOR STRONG OVERNIGHT GUSTS ACROSS THE HIGHER
TERRAIN.  ALSO WATCHING DEVELOPING CONVECTION ACROSS THE FAR EAST
NEAR/AHEAD OF THE DRYLINE BUT PLAN TO KEEP ZERO POPS FROM 00Z ON AS
ANY TSRA SHOULD BE EAST OF NEW MEXICO BY 600 PM MDT.

OTHERWISE...FAST SOUTHWESTERLY FLOW ALOFT OVER THE AREA TONIGHT
THROUGH WEDNESDAY WILL BECOME MORE WEST-NORTHWEST BY THURSDAY AS THE
BROAD UPPER TROUGH OVER THE INTERMOUNTAIN REGION TRANSLATES SLOWLY
EASTWARD. MAJORITY OF OUR CWA WILL REMAIN ON THE DRY/WINDY SIDE OF
THIS SYSTEM...WITH JUST SOME TOKEN SLIGHT CHANCE POPS NEAR THE
COLORADO BORDER WEDNESDAY/WEDNESDAY NIGHT AS AN EMBEDDED SHORT-WAVE
ROTATES THROUGH BASE OF THE TROUGH AND ACROSS THE FOUR CORNERS
REGION. PREVIOUS SHIFT TRIMMED BACK THE COVERAGE OF ISOLD POPS ACROSS
THE FAR NORTH DURING THE WEDNESDAY PERIOD WHICH WAS A GOOD CALL - TOO
DARN DRY.

BAGGY TROUGH HANGING BACK OVER OUR REGION FOR THURSDAY WITH A FEW
WEAK WAVES RIPPLING THROUGH. MEANWHILE...A BACKDOOR COLD FRONT
EXPECTED TO PUSH INTO FAR NORTHEAST NEW MEXICO PROBABLY THURSDAY
MORNING PROVIDING A SHALLOW UPSLOPE ZONE ACROSS THE NORTHEAST
THURSDAY AFTERNOON. HOWEVER...THERE ARE STILL SOME SIGNIFICANT TIMING
DIFFERENCES AMONG THE MODELS WITH THIS RESPECT TO THIS FEATURE. ETA
ALTHOUGH SLOWER THAN ITS PREVIOUS RUNS...STILL SEEMS OVERLY
AGGRESSIVE DRIVING THE FRONT SOUTHWARD WEDNESDAY AFTERNOON/EVENING
GIVEN DEEP MIXING AND STRONG SOUTHWESTERLY FLOW ALOFT. GFS AT LEAST
12-18 HOURS SLOWER AND AM BEGINNING TO THINK THIS MIGHT BE MORE
CORRECT. GFS BRINGS THE FRONT INTO THE NORTHEAST THURSDAY NIGHT. FOR
NOW WILL SPLIT THE MIDDLE ON FRONTAL TIMING. INCLUDED A LOW POP
ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS THURSDAY/THURSDAY NIGHT.

NO BIG CHANGES TO THE LONG RANGE.  IF THE SLOWER GFS FRONTAL TIMING
COMES TO PASS THEN WE MAY NEED TO INCLUDE POPS ACROSS THE SOUTHEAST
FOR FRIDAY DUE TO PROXIMITY OF BOUNDARY....OTHERWISE DRY. LITTLE MORE
CONVECTIVELY ACTIVE BY THE WEEKEND AS MOISTURE BEGINS TO INCREASE
AND DAYTIME TEMPS WARM. KJ
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/074 038/072 037 41010
GALLUP.................... 042/072 033/070 030 41000
GRANTS.................... 045/075 037/073 032 41000
GLENWOOD.................. 046/083 040/080 041 41000
CHAMA..................... 034/066 028/063 026 41010
LOS ALAMOS................ 047/071 038/067 034 41000
RED RIVER................. 039/063 027/060 025 41011
TAOS...................... 042/071 034/069 033 41010
SANTA FE.................. 046/074 038/070 036 41000
SANTA FE AIRPORT.......... 047/077 040/072 038 41000
ESPANOLA.................. 045/079 039/075 039 41000
ALBUQUERQUE HEIGHTS....... 053/080 050/075 049 41000
ALBUQUERQUE VALLEY........ 048/083 044/077 043 41000
ALBUQUERQUE FOOTHILLS..... 050/078 047/073 046 41000
ALBUQUERQUE WEST MESA..... 054/082 048/074 047 41000
SOCORRO................... 054/085 045/081 045 41000
SANDIA PARK/CEDAR CREST... 050/076 042/070 042 41000
MORIARTY/ESTANCIA......... 047/080 040/073 037 41000
CARRIZOZO................. 053/085 047/080 041 41000
RUIDOSO................... 049/078 049/074 039 41000
RATON..................... 042/077 038/070 035 41011
LAS VEGAS................. 044/075 040/069 038 41000
ROY....................... 048/078 045/071 041 41000
CLAYTON................... 051/081 046/069 042 4100-
SANTA ROSA................ 054/088 051/081 046 41000
TUCUMCARI................. 056/088 054/079 047 41000
FORT SUMNER............... 055/088 054/083 048 41000
CLOVIS.................... 056/089 056/081 047 41000
PORTALES.................. 056/090 055/081 048 41000
ROSWELL................... 057/092 057/088 052 41000
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING TIL 02Z
  NMZ002-004-005-008-
WIND ADVISORY TIL 02Z
  NMZ001-003-006-007-009>012-014-015-016-017-026-
RED FLAG WARNING TIL 02Z THIS EVENING
  NMZ101>108
RED FLAG WARNING WEDNESDAY AFTERNOON
 103-104-106-107-108 BELOW 8000 FEET
FIRE WEATHER WATCH WEDNESDAY AFTERNOON
  NMZ105 BELOW 8000 FEET

&&

41
Hazardous weather outlook, May 11, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 11 2004

NMZ001>021-026-121200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A WIND ADVISORY HAS BEEN POSTED FOR MOST OF CENTRAL...NORTHERN AND
WESTERN NEW MEXICO...MAINLY NEAR AND WEST OF A LINE FROM RATON TO
CLINES CORNERS...FOR THIS AFTERNOON AND EARLY EVENING. ALSO ISOLATED
STRONG THUNDERSTORMS ARE POSSIBLE OVER THE COUNTIES BORDERING THE
TEXAS LINE THIS AFTERNOON AND EVENING. HAIL TO ONE HALF INCH OR
SLIGHTLY LARGER...WIND GUSTS TO 50 MPH...HEAVY RAIN AND DANGEROUS
LIGHTNING ARE ALL POSSIBLE WITH ANY THUNDERSTORM IN THIS AREA
BETWEEN ABOUT 200 PM AND 700 PM MDT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...GUSTY WINDS
ARE FORECAST AGAIN FOR WEDNESDAY AFTERNOON ACROSS MUCH OF THE AREA
AND SUSTAINED WIND SPEEDS COULD APPROACH WIND ADVISORY CRITERIA.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
May 11, 3:00 PM MST to 6:00 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
May 11, 3:00 PM MST to 6:00 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391454, 5391455.